Thunderstorm Wind, Pima
- When
- July 2, 4:00 PM MST
- Where
- Pima County, 6.68 mi ENE of Greaterville
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.784, -110.643
Thunderstorm outflow winds produced a gust to 67 mph at Empire RAWS.
Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Isolated to scattered thunderstorms developed and moved north across southeast Arizona, primarily south of Interstate 10. One storm caused flash flooding in southern Cochise County and another produced severe wind gusts in the Empire Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 3:01 PM MST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 301 PM MST Thu Jul 2 2020 .SYNOPSIS...Active Thursday will give way to a low grade monsoon forecast of isolated showers and thunderstorms Friday into early next week. High pressure will push temperatures back above average over the weekend into next week. && .DISCUSSION...Thunderstorm activity got off to a slow start today thanks to the extensive cloud cover and widely scattered shower activity this morning. The weak MCV that was over SW Cochise county this morning was moving through central Graham county this afternoon per visible satellite/doppler radar. Kinda impressive its been able to maintain itself. Low topped storms earlier this afternoon produced up to 0.50" in 15 minutes. Scattered showers and thunderstorms to continue into the early evening hours. Main threat will brief heavy rain, with PW values up to 1.50", and strong gusty winds. Some areas have seen some training of storms this afternoon, so localized flooding issues may crop up. With respects to the Bighorn Burn Scar, the Flash Flood Watch continues through 8 pm. Less activity expected Friday with low grade monsoon forecast through the 4th of July weekend into next week. After a cooler than expected day, warmer Friday but still below normal. Hotter temperatures over the weekend into next week with Monday/Tuesday likely the hottest days in the current 7 day fcst. && .AVIATION...Valid through 04/00Z. SCT-BKN clouds 10k-15k ft MSL with Isold to Sct -SHRA/-TSRA into this evening. SFC winds mainly less than 12 kts through tonight, but gusty and erratic near -SHRA/-TSRA. Another round of Isold -SHRA/- TSRA Friday afternoon, mainly E and S of KTUS and near terrain. SFC wind Friday afternoon outside of -SHRA/-TSRA WLY/NWLY at less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected into this evening for much of southeast Arizona with numerous showers and thunderstorms possible south of Tucson. Gusty and erratic outflow winds are possible in/near these showers and thunderstorms. A low grade monsoon pattern will then persist Friday into early next week with isolated mainly afternoon and evening showers and thunderstorms, mostly to the south and east of Tucson and especially near terrain. Minimum humidity levels will be in the 15-30 percent range through the forecast period with good overnight recoveries. 20- ft winds outside of thunderstorms will generally be terrain driven at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MST this evening for mainly areas in and near the Bighorn Burn Scar in AZZ504-514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 217 PM MST Thu Jul 2 2020 AZZ503-507-513-022145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 217 PM MST Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST... At 216 PM MST, Doppler radar was tracking a strong thunderstorm near Patagonia, or 22 miles northeast of Nogales, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita, Elgin and Canelo. LAT...LON 3143 11060 3152 11080 3186 11064 3174 11036 TIME...MOT...LOC 2116Z 206DEG 21KT 3156 11065 RH
Special Weather Statement National Weather Service Tucson AZ 231 PM MST Thu Jul 2 2020 AZZ507-508-513-022200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 231 PM MST Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 300 PM MST... At 230 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles north of Bisbee, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bisbee and Elfrida. LAT...LON 3142 10988 3151 11009 3182 10996 3170 10967 TIME...MOT...LOC 2130Z 206DEG 16KT 3156 10994 RH
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Thu Jul 2 2020
AZZ504-507-513-514-022330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
342 PM MST Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...
At 340 PM MST, Doppler radar was tracking a strong thunderstorm
south of Vail, or 20 miles southeast of Davis-Monthan Air Force
Base, moving north at 15 mph.
Wind gusts of 50 mph and blowing dust will be possible ahead of this
storm.
Locations impacted include...
Vail, East Sahuarita, Corona De Tucson, Rita Ranch, and I-10
immediately southeast of Tucson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3191 11051 3186 11072 3197 11090 3212 11079
3216 11053
TIME...MOT...LOC 2240Z 165DEG 13KT 3197 11065
MeyerThe Tucson radar (KEMX), 12 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm outflow winds produced a gust to 67 mph at Empire RAWS.
Radar rainfall estimates of over 1 inch in the northwest Mule Mountains caused streams flowing west toward the San Pedro River to rise markedly. A vehicle became stuck in nearly two feet of water flowing across High Knoll Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912852, 912868.